Alert archive / New Mexico / Flash Flood Warnings in 2008
Flash Flood Warning 23, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at Jul 10, 2008, 12:55 AM MDT for Eddy County, New Mexico. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 10, 2008, 12:55 AM MDT (06:55 UTC)
- Expired
- Jul 10, 2008, 3:45 AM MDT
- In force
- 3 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Flood severity
- None
County Eddy County, NM
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 10, 1:15 AM MDT | FLASH FLOOD | 11 E Artesia, NM | WIDESPREAD FLOODING IN THE AREA OF US HIGHWAY 82 AND COUNTY ROAD 206. TRUCK DRIVERS REPORTED SAME TO SHERIFFS OFFICE ALSO INDICATING LOW SPOTS ON COUNTY ROAD 206 HAD 2 FEET OF WATER AND WAS NEARLY IMPASSABLE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 20 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 6.9 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1914 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- -31 m²/s²
- 0-3 km storm-relative helicity
- -23 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KMAF 100655
FFWMAF
NMC015-100945-
/O.NEW.KMAF.FF.W.0023.080710T0655Z-080710T0945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1255 AM MDT THU JUL 10 2008
THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A
* FLASH FLOOD WARNING FOR...
CENTRAL AND NORTHEASTERN EDDY COUNTY IN SOUTHEAST NEW MEXICO...
* UNTIL 345 AM MDT
* AT 1248 AM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
FLASH FLOODING FROM AN AREA OF SHOWERS AND THUNDERSTORMS MOVING
NORTH AT 20 MPH OVER CENTRAL AND NORTHEASTERN EDDY COUNTY.
RAINFALL AMOUNTS OF ONE TO TWO INCHES HAVE OCCURRED SINCE 11 PM
MDT IN AND NEAR CARLSBAD...IN ADDITION TO PORTIONS OF US HIGHWAY
285 SOUTH OF CARLSBAD AND US HIGHWAY 62 180.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SEVEN
RIVERS...OTIS...LOCO HILLS...LAKEWOOD...DAYTON...CARLSBAD NORTH...
CARLSBAD AND AVALON.
ADDITIONAL RAINFALL IS EXPECTED WHICH COULD INCREASE THE POTENTIAL
FOR FLOODING IN THE WARNED AREA.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. ACT QUICKLY IF FLOODING IS OBSERVED. MOVE TO
HIGHER GROUND.
LAT...LON 3294 10430 3293 10382 3254 10384 3208 10421
3203 10445 3206 10472
$$2 follow-up statements
000
WGUS74 KMAF 100736
FFSMAF
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
236 AM CDT THU JUL 10 2008
NMC015-100945-
/O.CON.KMAF.FF.W.0023.000000T0000Z-080710T0945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
EDDY-
136 AM MDT THU JUL 10 2008
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 345 AM MDT FOR
CENTRAL EDDY COUNTY...
AT 102 AM MDT...A TRAINED WEATHER SPOTTER REPORTED A FOOT OF
WATER RUNNING OVER HIGHWAY 401...12 MILES WEST SOUTHWEST OF
LAKEWOOD. AT 105 AM MDT...ANOTHER TRAINED WEATHER SPOTTER REPORTED
SEVERAL STREETS IN DOWNTOWN CARLSBAD WITH A HALF FOOT OF WATER
RUNNING OVER THEM. AT 115 AM MDT...A SPOTTER REPORTED 2 FEET OF
WATER RUNNING OVER COUNTY ROAD 206 AT THE THE INTERSECTION WITH
US HIGHWAY 82...ABOUT 11 MILES EAST OF ARTESIA.
AT 131 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A LARGE AREA OF SHOWERS AND ISOLATED THUNDERSTORMS MOVING NORTH
AT 20 MPH OVER MUCH OF CENTRAL AND NORTHEASTERN EDDY COUNTY.
SINCE ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES COULD OCCUR...
MORE FLASH FLOODING IS LIKELY.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SEVEN
RIVERS...LOCO HILLS...LAKEWOOD...DAYTON...CARLSBAD NORTH AND
AVALON.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. ACT QUICKLY IF FLOODING IS OBSERVED. MOVE TO
HIGHER GROUND.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
LAT...LON 3294 10430 3293 10382 3254 10384 3208 10421
3203 10445 3206 10472
$$000
WGUS74 KMAF 100941
FFSMAF
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
441 AM CDT THU JUL 10 2008
NMC015-100947-
/O.EXP.KMAF.FF.W.0023.000000T0000Z-080710T0945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
EDDY-
341 AM MDT THU JUL 10 2008
...THE FLASH FLOOD WARNING WILL EXPIRE AT 345 AM MDT FOR CENTRAL EDDY
COUNTY...
ALTHOUGH THE THREAT OF ADDITIONAL HEAVY RAINFALL AND SIGNIFICANT
FLOODING HAS PASSED FOR CARLSBAD...AVALON...WHITES CITY AND OTIS
EARLY THIS MORNING...PONDING OF WATER WILL LIKELY CONTINUE ON SOME
ROADWAYS. MOTORISTS SHOULD REMAIN CAUTIOUS AND BE PREPARED TO SLOW
DOWN IF WATER IS ENCOUNTERED TO PREVENT HYDROPLANING AND LOSS OF
VEHICLE CONTROL.
MOST FLOODING DEATHS ARE PREVENTABLE...AND MANY OCCUR WHEN MOTORISTS
DRIVE ACROSS FLOODED ROADWAYS. IT IS NEVER SAFE TO DRIVE ON FLOODED
ROADS. IT TAKES ONLY A FEW INCHES OF RAPIDLY FLOWING WATER TO QUICKLY
CARRY AWAY YOUR VEHICLE. TURN AROUND...DONT DROWN.
LAT...LON 3294 10430 3293 10382 3254 10384 3208 10421
3203 10445 3206 10472
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 9, 11:30 PM MDT, 1 hour 25 minutes earlier.
Area forecast discussion, Jul 9, 11:30 PM MDT, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1230 AM CDT THU JUL 10 2008
.AVIATION...
SHRA WILL CONTINUE TONIGHT ACROSS THE KCNM TERMINAL. TSRA/SHRA
CHANCES WILL BEGIN TO DIMINISH THROUGHOUT THE DAY TODAY...WITH
ONLY 20 PERCENT CHANCES ACROSS KCNM AND KHOB DURING THE DAY. WITH
AMPLE MOISTURE STILL OVER THE AREA...EXPECT LOWERED CIGS NEAR
020-030 NEAR 12Z FOR MOST SITES...WHICH COULD LEAD TO OCCASIONAL
MVFR CONDITIONS. SOUTHEAST WINDS WILL CONTINUE AT 15KT GUSTING TO
NEAR 25KT. /13/
&&
PREV DISCUSSION... /ISSUED 206 PM CDT WED JUL 9 2008/
DISCUSSION...
PERSISTENT AREA OF PRECIP ACRS ERN NM PLAINS IN ASSOCN WITH MID
LEVEL SHEAR/THETA-E RIDGE AXIS/SFC BOUNDARY. BOUNDARY LOOKS TO BE
ORIENTED SW-NE ACRS ERN NM PLAINS AND WITH LOW LEVEL MASS CONVERGENCE
EXPECTED INVOF BOUNDARY EXPECT THAT THIS WILL REMAIN FAVORED AREA
OF PRECIP. MSTR LEVEL REMAIN HIGH WITH PW/S OVER 1.25 INCHES AND
WITH SLOW MOVEMENT OF CELLS HEAVY RAIN WILL CONTINUE TO BE A
CONCERN. GOOD PART OF GDP MTNS/EDDY COUNTY PLAINS GOT SOAKED
OVERNIGHT AND WILL EXTEND AREA OF FLASH FLOOD WATCH TO INCLUDE GDP
MTNS. MODEL QPF INDICATES HEAVIEST RAIN WILL BE FAVORED A LITTLE
NW OF SE NM PLAINS AND TEND TO AGREE...BUT SE PLAINS STILL WORTH
HIGH END CHC CATEGORY POPS. FARTHER E LOWER THETA-E AIR IS
ADVECTING IN FROM THE E AND WILL HAVE QUICK DECREASE IN POPS FROM
NW TO SE. MID LEVEL HGHTS WILL BUILD NWWD THUR WHICH WILL HOLD
LOWER THETA-E AIR IN PLACE AND INCREASED TEMPS. WILL DECREASE POPS
ACRS SE NM/GDP MTNS THUR AS WELL. SIMILAR SITUATION ON FRI
WARMER/DRIER CNTRL PB AND E-S. STILL ENUF MSTR TO HOLD ISOLD POPS
ACRS SW-W. SAT/SUN FULLY DEVELOPED SUBTROPICAL RIDGE WILL BE VERY
NEAR IF NOT WITHIN CWFA AND WILL DECREASE AREA OF ISOLD POPS FURTHER
TO FAR W-NW AND REMOVE ALL POPS MON-WED. GFS HINTS AT NW FLOW
DEVELOPING MON-WED ACRS MUCH OF THE AREA WHICH WOULD WARRANT
MENTION OF POPS.
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH FROM 11 PM THIS EVENING TO 4 AM MDT THURSDAY
FOR THE FOLLOWING ZONES...EDDY COUNTY PLAINS...GUADALUPE
MOUNTAINS OF EDDY COUNTY.
TX...FLASH FLOOD WATCH FROM 11 PM THIS EVENING TO 4 AM MDT THURSDAY
FOR THE FOLLOWING ZONES...GUADALUPE MOUNTAINS.
&&
13Hazardous weather outlook, Jul 9, 1:27 PM MDT, 11 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 227 PM CDT WED JUL 9 2008 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-101930- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 227 PM CDT WED JUL 9 2008 /127 PM MDT WED JUL 9 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT... SHOWERS AND THUNDERSTORMS ARE LIKELY ACROSS SOUTHEAST NEW MEXICO AND INTO THE GUADALUPE MOUNTAINS THROUGH TONIGHT. RAINFALL AMOUNTS OF 1 TO 2 INCHES WILL QUICKLY RUN OFF SATURATED GROUND RESULTING IN THE POSSIBILITY OF FLOODING AND FLASH FLOODING IN THOSE AREAS. A FLASH FLOOD WATCH IS IN EFFECT THROUGH TONIGHT FOR THE GUADALUPE MOUNTAINS OF WEST TEXAS AND SOUTHEAST NEW MEXICO AS WELL AS THE ADJACENT PLAINS IN EDDY COUNTY. ELSEWHERE...SHOWERS AND THUNDERSTORMS WILL BE MORE ISOLATED TO SCATTERED IN NATURE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND 05
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 9, 7:36 PM MDT | Areal Flood Advisory | MAF | Lea | 54 min |
| Jul 9, 8:41 PM MDT | Areal Flood Advisory | MAF | Lea | 109 min |
| Jul 9, 11:11 PM MDT | Areal Flood Advisory | MAF | Eddy | 3 hr |
| Jul 10, 3:45 AM MDT | Flash Flood Warning | MAF | Eddy | 3 hr |
| Jul 10, 6:47 AM MDT | Areal Flood Advisory | MAF | Eddy | 3 hr |
| Jul 10, 12:54 PM MDT | Areal Flood Advisory | MAF | Eddy | 3 hr |
| Jul 10, 4:11 PM MDT | Areal Flood Advisory | MAF | Eddy | 3 hr |
Nearby
Flash Flood Warnings in New Mexico, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.